Nebraska, 2018

Damaging Winds in Nebraska, June 8 to 9, 2018

June 8 to 9, 2018 · NWS GID · 16 events in 11 counties and zones

The very early morning hours on this Saturday featured a number of severe-criteria wind gusts across primarily the northeast half of South Central Nebraska, thanks to a squall line/linear mesoscale convective system (MCS) racing through from northwest-to-southeast. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$345,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The very early morning hours on this Saturday featured a number of severe-criteria wind gusts across primarily the northeast half of South Central Nebraska, thanks to a squall line/linear mesoscale convective system (MCS) racing through from northwest-to-southeast. The strongest-known measured wind was 74 MPH at Central Nebraska Regional Airport in Grand Island, shortly before 2 a.m. CDT. Other notable measured wind gusts included: 64 MPH at Ord airport, 62 MPH at both Hastings and York airports, and 59 MPH at Kearney airport. Ground-truth damage reports were fairly limited, but a cooperative observer near Shelby reported 7 diameter tree limbs down, and several overturned irrigation pivots in the area. In addition, a power line was downed by a fallen tree in Shelton, and power was also knocked out for a time in Red Cloud. This was almost purely a wind event, with storms producing little-to-no-hail, and the vast majority of severe gusts concentrating east-northeast of a line from western Buffalo County to Webster County.

Timing-wise, the leading edge of the squall line entered the far northern local area (Valley County) shortly after midnight CDT, with outflow winds surging several miles out ahead of the trailing precipitation core. Severe winds reached the Highway 30 corridor around 2 a.m. CDT, and a line from roughly Hastings-York by around 2:30 a.m. CDT. The last evidence of severe weather within the local area consisted of 60 MPH winds at a mesonet station near Nelson at 319 a.m. CDT. Well before reaching South Central Nebraska, the initial severe convection that eventually morphed into this fast-moving squall line developed over south central South Dakota during the late afternoon/early evening of the 8th. In the mid-upper levels, this was a fairly classic setup for nocturnal severe weather. While forcing was not overly-strong, a low-amplitude disturbance tracked across mainly northern NE/southern SD through the night, embedded within a broad, quasi-zonal flow regime. Once the afternoon/early evening storms over southern SD grew upscale into an organized MCS, southeastward propagation into the local area was fostered by a southerly low level jet (evident at 850 millibars) strengthening to 30-40 knots. Around the time convection surged into northern local counties, mesoscale parameters featured around 1000-2000 J/kg most-unstable CAPE, and moderate deep-layer (0-6 km) shear of 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 8, 11:20 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 8, 11:20 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1220 AM CDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday)
Issued at 354 PM CDT Fri Jun 8 2018

The main forecast concern is the chances for thunderstorms this
evening and overnight. An upper level disturbance will move across
the Northern Plains and help to induce thunderstorms this evening.
Thunderstorms have already fired in the Black Hills and western
Wyoming as of this issuance. The high-resolution guidance has
continued to indicate the chance for a MCS to develop from this
activity in the High Plains and track southeast across Nebraska.
The question now though is, how exactly will this convection
evolve? The NAM and GFS seem to be struggling some what, but
ultimately develop a MCS and track it east/southeast during the
overnight aided by low level moisture transport. These guidance
keep the bulk of the QPF north of the forecast area, over northern
Nebraska. The higher resolution NAMNest shows a squall line
developing and tracking south across the heart of Nebraska,
including much of the forecast area. The HRRR indicates the
potential for convection developing off the High Plains of the
Nebraska Panhandle moving east and merging with the squall line
from SD and moving across Nebraska. There are a lot of solutions
and as mentioned, which will occur? While the details are a bit
hairy, the main take away is that there is a decent chance for
thunderstorms to impact central and parts of south central
Nebraska. The best chance will be along and north of I-80, but
cannot rule out the possibility for the remainder of Nebraska.
North central Kansas looks like it will stay mostly dry. A
marginal and slight risk encompass the forecast area. Think the
best chance will be for severe wind vs. hail during the overnight
hours. Timing: 10pm-6am.

Saturday and Sunday: The main concern for the weekend is the heat.
With the upper ridge square overhead, temperatures will soar.
Highs will be in the 90s and even breaching the triple digits in
north central Kansas. Sunday will be hotter than Saturday across
the area. Heat indices will approach 100. There is a small chance
for thunderstorms during the day Saturday as it gets warm enough,
but upper level support is minimal. The forecast is dry for the
whole weekend, but a Marginal Risk is overhead for Saturday.
Cannot rule out a convectively induce brief thunderstorm, but for
most the chances are better it will remain dry.

.LONG TERM...(Monday through Friday)
Issued at 354 PM CDT Fri Jun 8 2018

An upper disturbance will be rotating around the upper trough
across the northern Rockies/Plains and kick out a cold front
across the area for early Monday. With this trough the upper
pattern will become more zonal. Temperatures will begin to
moderate back to climatic norms in the low 80s. This frontal
passage Monday is expected to be mostly dry. There are scattered
precipitation chances through the work-week, but the best chance
looks to be Tuesday night through Wednesday as a wave moves across
the Northern Plains.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1218 AM CDT Sat Jun 9 2018

Main concern for this TAF period will come in the first 3-6 hours,
as a MCS makes its way southeast through central NE. Still has a
ways to go to affect the terminal areas, but timing trends look to
bring it in around 07Z. Once this activity passes later tonight,
have the rest of the period dry, with VFR conditions. Winds may be
variable/gusty with any thunderstorms, but otherwise generally
southeasterly winds are expected.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...ADP
Hazardous weather outlook, Jun 8, 2:59 PM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
359 PM CDT Fri Jun 8 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
092100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
359 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There will be a chance for strong to severe thunderstorms tonight,
mainly across central and south central Nebraska. The main hazards will
be damaging wind gusts near 70 MPH and hail up the size of half
dollars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

This weekend will be hot by early-June standards. Especially on
Sunday afternoon, heat index values could reach 100 degrees in
various parts of the outlook area.

Between Monday afternoon and Thursday, intermittent thunderstorm
chances return to various portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening through
tonight, mainly across south central Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Jun 8, 11:18 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
1218 AM CDT SAT JUN 9 2018

NEZ039-040-090600-
Valley NE-Greeley NE-
1218 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY AND VALLEY
COUNTIES UNTIL 100 AM CDT...

At 1216 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Ewing to Burwell to
Victoria Springs State Recreation Area. Movement was southeast at 30
mph.

With the initial storm outflow, winds in excess of 40 mph will be
possible. Mainly after 1 AM CDT, small hail may also be possible in
northern portions of Valley and Greeley counties, along with heavy
rainfall.

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4153 9886 4145 9921 4174 9921 4174 9841
TIME...MOT...LOC 0516Z 324DEG 27KT 4211 9844 4180 9911 4161 9980

Pfannkuch

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
June 8, 11:31 PM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

A peak wind gust of 64 MPH was measured at Evelyn Sharp Field (Ord Airport), that occurred along a gust front ahead of an approaching line of thunderstorms from the northwest.

Thunderstorm Wind, Howard

When
June 9, 12:15 AM CST
Where
Howard County, 8 mi WNW of Elba
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
41.324, -98.722

An NeRAIN observer near Dannevirke estimated gusts to around 65 MPH.

Thunderstorm Wind, Dawson

When
June 9, 12:23 AM CST
Where
Dawson County, 1 mi NNE of Cozad
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.883, -99.963

Thunderstorm Wind, Hall

When
June 9, 12:49 AM CST to 12:59 AM CST
Where
Hall County, (Gri)grand Is Rgnl A to 2.92 mi SE of Grand Is
Measured
64 kt (74 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
40.970, -98.320

Strong wind gusts occurred along a gust front ahead of a line of thunderstorms approaching from the north-northwest. Peak gusts at the Central Nebraska Regional Airport included 74 MPH at 1:54 AM CDT, 61 MPH at 1:53 AM CDT and 59 MPH at 1:49 AM CDT. A nearby mesonet recorded a gust of 66 MPH at 1:59 AM CDT.

Thunderstorm Wind, Buffalo

When
June 9, 12:50 AM CST
Where
Buffalo County, 1 mi E of Odessa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -99.231

Thunderstorm Wind, Buffalo

When
June 9, 12:59 AM CST to 1:00 AM CST
Where
Buffalo County, Shelton to 1.05 mi W of (Ear)kearney Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
40.780, -98.730

Severe wind gusts occurred along a line of outflow well ahead and south of a line of thunderstorms to the north. A power line was down from a fallen tree in the community of Shelton. The Buffalo County Emergency Manager estimated the wind gust at 60 MPH. The emergency manager also reported an accident just south on Interstate 80 that was possibly weather related. A nearby observation at the Kearney Airport recorded a measured wind gust of 59 MPH at 1:59 AM CDT at the same time of the wind damage. There was also a public report of an estimated 60 mph wind gust was reported 3 miles south of Gibbon at the Windmill State Recreation Area.

Thunderstorm Wind, Hall

When
June 9, 1:07 AM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

Thunderstorm Wind, Hamilton

When
June 9, 1:15 AM CST
Where
Hamilton County, Aurora Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -98.000

Thunderstorm Wind, Polk

When
June 9, 1:21 AM CST
Where
Polk County, Osceola
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.180, -97.550

An estimated wind gust of 60 MPH occurred in Osceola.

Thunderstorm Wind, Adams

When
June 9, 1:23 AM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.600, -98.430

Thunderstorm Wind, York

When
June 9, 1:23 AM CST
Where
York County, 4 mi WNW of York
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.892, -97.651

Thunderstorm Wind, Polk

When
June 9, 1:30 AM CST
Where
Polk County, 3 mi NE of Shelby
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
COOP Observer
Coordinates
41.231, -97.389

A cooperative observer 3 miles northeast of Shelby reported 7 inch diameter tree branches down, plus several pivots around the area knocked over.

Thunderstorm Wind, York

When
June 9, 1:30 AM CST
Where
York County, York Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -97.580

Thunderstorm Wind, Adams

When
June 9, 1:42 AM CST
Where
Adams County, 2 mi N of Pauline
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.449, -98.350

A NWS Hastings employee estimated wind gusts to be near 60 MPH.

Thunderstorm Wind, Webster

When
June 9, 2:12 AM CST
Where
Webster County, 1 mi N of Red Cloud
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.114, -98.530

Wind gusts were estimated at 60 MPH just north of Red Cloud, where the power went out from the strong wind gusts.

Thunderstorm Wind, Nuckolls

When
June 9, 2:19 AM CST
Where
Nuckolls County, 1 mi N of Nelson
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.215, -98.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758646, 764122, 758652, 758658, 758659, 758615, 758665, 759183, 759184, 759185, 759186, 758633, 759187, 759188, 759189, 759190.